Texas, 2008

Flash Flood and Hail in Texas, June 28 to 29, 2008

June 28 to 29, 2008 · NWS FWD · 12 events in 6 counties and zones

A strong cold front and upper level disturbance caused wind damage and dropped large hail as an area of thunderstorms affected the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front and upper level disturbance caused wind damage and dropped large hail as an area of thunderstorms affected the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 28, 3:15 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 28, 3:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CDT SAT JUN 28 2008

.AVIATION...
THUNDERSTORMS WILL CONTINUE TO ORGANIZE ALONG CONVERGENT BOUNDARY
DRAPED ACROSS THE RED RIVER VALLEY.  EXPECT OUTFLOW BOUNDARY TO
EMERGE FROM INTENSIFYING COLD POOL AND HELP PUSH STORMS TO THE SOUTH
EARLY THIS EVENING.  HAVE AMENDED METROPLEX TAFS TO SHOW TSRA
POSSIBLE ACROSS THE METROPLEX TAF SITES AFTER 1Z...WHICH MAY BE A
LITTLE SLOW. WILL CONTINUE TO WATCH RADAR TRENDS AND MAY HAVE TO
BUMP UP ARRIVAL TIME OF STORMS AN HOUR OR TWO.  TR.92

&&

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN PORTIONS
OF NORTH TEXAS...MAINLY ALONG AND SOUTH OF THE RED RIVER. THESE
STORMS HAVE AMPLE INSTABILITY...BUT POOR VERTICAL WIND SHEAR.
THUS...THE STORMS LIKELY WILL WEAKEN AS THE SUN LOWERS LATER THIS EVENING.

BEYOND TODAY...THUNDERSTORMS WILL BE ACTIVE ACROSS NORTH TEXAS
AGAIN SUNDAY...AND TO A LESSER EXTENT MONDAY AND TUESDAY. #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  91  70  91  75 /  50  40  10  10  10
WACO, TX              77  98  70  94  72 /  20  40  30  20  10
PARIS, TX             74  90  65  90  71 /  50  20  20  10  10
DENTON, TX            72  93  64  93  71 /  50  30  10  10  10
MCKINNEY, TX          73  92  64  92  69 /  50  40  10  10  10
DALLAS, TX            75  93  73  93  77 /  50  40  10  10  10
TERRELL, TX           74  92  67  92  71 /  40  40  20  10  10
CORSICANA, TX         73  91  69  91  72 /  20  40  30  20  10
TEMPLE, TX            73  93  69  91  72 /  20  40  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99
Hazardous weather outlook, Jun 28, 2:06 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT SAT JUN 28 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
306 PM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS AFTERNOON AND EVENING...BEGINNING NEAR THE RED RIVER AND
SPREADING SOUTH THIS EVENING AND OVERNIGHT. SOME THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY MORNING GENERALLY NORTH OF
INTERSTATE 20 SLIDING SLOWLY SOUTH ACROSS NORTH TEXAS BY THE
EVENING HOURS. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING DOWNBURST WINDS. IN ADDITION HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLASH FLOODING.

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER SOUTH OF INTERSTATE 20
ON MONDAY.

AREAS SOUTH OF A LAMPASAS TO WACO TO PALESTINE LINE WILL HAVE A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED NORTH OF INTERSTATE 20 THIS
EVENING.

In the hours before

Special weather statement, Jun 28, 1:54 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT SAT JUN 28 2008

TXZ091-282030-
MONTAGUE TX-
254 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
NOCONA TO 15 MILES WEST OF NOCONA...MOVING SOUTH AT 21 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...NOCONA...ST. JO...
FORESTBURG AND STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3398 9759 3391 9757 3392 9752 3392 9748
      3353 9748 3346 9797 3382 9798 3387 9788
      3387 9784 3389 9780 3394 9775 3400 9764
TIME...MOT...LOC 1954Z 340DEG 18KT 3393 9766 3372 9797

The radar

The Dyess AFB radar (KDYX), 75 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Young

When
June 28, 3:45 PM CST to 3:50 PM CST
Where
Young County, South Bend to Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.000, -98.670

Numerous power poles and trees were blown down. Signs were also damaged. In Graham, a carport was blown onto power lines on Alford Street.

Hail, Cooke

When
June 28, 4:15 PM CST
Where
Cooke County, 3 mi S of Gainesville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.587, -97.150

Thunderstorm Wind, Denton

When
June 28, 4:48 PM CST
Where
Denton County, 3 mi N of Krum
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.313, -97.250

Multiple mobile homes sustained roof damage.

Hail, Collin

When
June 28, 4:50 PM CST
Where
Collin County, Celina
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.320, -96.780

Hail, Denton

When
June 28, 4:50 PM CST
Where
Denton County, Denton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.220, -97.150

Thunderstorm Wind, Collin

When
June 28, 5:07 PM CST
Where
Collin County, 1.09 mi N of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.336, -96.779

A large tree was blown down across CR 95 west of FM 289.

Thunderstorm Wind, Denton

When
June 28, 5:29 PM CST to 5:33 PM CST
Where
Denton County, Corinth to Lake Dallas
Measured
56 kt (64 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
33.150, -97.070

A microburst likely flipped a dock over at Lakeview Marina, which caused five anchored boats to sink. Two other boats were under debris. One dock was destroyed while several others were damaged. At least one large tree was uprooted about 200 yards away from the dock. Other large trees were split in half, huge limbs were broken off, and dozens of fences were downed throughout Lake Dallas, Hickory Creek, Corinth, and Shady Shores.

Thunderstorm Wind, Denton

When
June 28, 5:31 PM CST
Where
Denton County, 0.58 mi E of Navo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.220, -96.920

A 60 MPH wind gust was estimated northeast of Little Elm.

Thunderstorm Wind, Denton

When
June 28, 5:34 PM CST
Where
Denton County, Denton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.220, -97.150

A 65 MPH wind gust was measured in town.

Lightning, Denton

When
June 28, 5:40 PM CST
Where
Denton County, Denton
Property damage
$400,000
Reported by
Newspaper
Coordinates
33.220, -97.150

A four-thousand square-foot house in Justin was burned down after lightning struck it.

Thunderstorm Wind, Delta

When
June 28, 7:30 PM CST
Where
Delta County, Cooper
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.370, -95.680

Large limbs were broken and fences were damaged.

Flash Flood, Henderson

When
June 29, 2:30 AM CST to 4:30 AM CST
Where
Henderson County, Chandler to 1.36 mi NE of Chandler
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.300, -95.470

A road was washed out by floodwaters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117424, 107227, 107229, 107225, 107234, 107226, 117426, 107231, 107232, 112880, 107228, 107233.